MAUDE Adverse Event Report: STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER TRAUMA KIEL TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Model Number 3125-1200S
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Codes Failure of Implant (1924); Necrosis (1971); Nonunion/Delayed-union Bone Fracture (2369)
Date of Event 04/01/2022
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that "a gamma nail broke this 01/04 during an intervention at the ch of chateauroux." additional information received: the nail broke post-operatively, likely non-union was observed.A revision to total hip prosthesis was performed.
 
Additional Manufacturer Narrative
Upon completion of investigation, additional information will be provided in a supplemental report.
 
Event or Problem Description
 
Additional Manufacturer Narrative
Please note correction to d9/h3 as the device was not returned for evaluation.The reported event could be confirmed based on the pictures and x-ray we received for evaluation and is consistent with the alleged failure mode.By doing the visual inspection with pictures were provided, we can confirm that the nail is completely broken in the webs of the proximal lag screw hole.Heavy explantation marks were observed on the inner surface of the hole.Since x-ray and pictures were provided, the opinion of a medical expert was requested.Their statement is as follows when asked if it was possible to determine any factor that could have contributed to the breakage: " [.] the postoperative ap-view shows a fair positioning of the nail and the lag screw.The fracture is pertrochanteric with a dislocation of the lesser trochanter.The dislocation has not been addressed (with a cerclage for example).The reposition of the fracture and the fracture pattern cannot be assessed with the provided x-ray alone, as the lateral or lauenstein view is missing.There is a severe arthrosis of the hip joint visible (type iv according to the kellgrean and lawrence classification).There is (at the proximal lateral orientation of the hip joint) no joint line visible and it can be assumed that movement of the joint has been painful and pretty much reduced at this stage preoperatively.In such a situation a joint replacement could have been considered instead of the osteosynthesis with a gamma nail.The follow up does not only show the nail breakage but also a further, rapid destruction of the hip joint with femoral head necrosis and involvement of the acetabulum.[.].However, i would not regard the surgeons treatment alone as the root cause of the failure/breakage.The poor bone substance and the fracture pattern, the age of the patient and the arthritic changes in the joint have all contributed to the failure-due to the changes no union occurred.[.]" based on the above investigation and available information, the root cause of the failure is a combination of both user related and patient related factors.The choice of which type of surgery as well as patient factors can be considered the root cause of this event.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If the device is returned or if any additional information is provided, the investigation will be reassessed.H3 other text : device disposition unknown.
 
Additional Manufacturer Narrative
Please note the correction to d9/h3 as the device was returned for evaluation.The reported event could be confirmed as the device was received with pictures and x-ray, for evaluation, and is consistent with the alleged failure mode.By doing the visual inspection , we can confirm that the nail is completely broken in the webs of the proximal lag screw hole.Heavy explantation marks were observed on the inner surface of the hole.By doing microscopic pictures, we can see that there are very strong marks from the lag screw in the bore hole visible, which indicates that the nail was exposed to high loads over a long period of time.All the scratches were made during the extraction of the nail.The typical characteristics of a fatigue fracture could be identified on both fracture faces.The origin of the crack was at the lower corner of the bore.That crack was introduced by the misdrilling showed on the picture.There is a fatigue zone with a smooth surface and progression lines.Since x-ray and pictures were provided, the opinion of a medical expert was requested.Their statement is as follows when asked if it was possible to determine any factor that could have contributed to the breakage: " [.] the postoperative ap-view shows a fair positioning of the nail and the lag screw.The fracture is pertrochanteric with a dislocation of the lesser trochanter.The dislocation has not been addressed (with a cerclage for example).The reposition of the fracture and the fracture pattern cannot be assessed with the provided x-ray alone, as the lateral or lauenstein view is missing.There is a severe arthrosis of the hip joint visible (type iv according to the kellgrean and lawrence classification).There is (at the proximal lateral orientation of the hip joint) no joint line visible and it can be assumed that movement of the joint has been painful and pretty much reduced at this stage preoperatively.In such a situation a joint replacement could have been considered instead of the osteosynthesis with a gamma nail.The follow up does not only show the nail breakage but also a further, rapid destruction of the hip joint with femoral head necrosis and involvement of the acetabulum.[.].However, i would not regard the surgeons treatment alone as the root cause of the failure/breakage.The poor bone substance and the fracture pattern, the age of the patient and the arthritic changes in the joint have all contributed to the failure-due to the changes no union occurred.[.]" based on the above investigation and available information, the root cause of the failure is a combination of both user related and patient related factors.The choice of which type of surgery as well as patient factors can be considered the root cause of this event.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If more information is provided, the case will be reassessed.
 
Event or Problem Description
It was reported that "a gamma nail broke this 01/04 during an intervention at the ch of chateauroux.".Additional information received: the nail broke post-operatively, likely non-union was observed.A revision to total hip prosthesis was performed.

Brand Name
TROCHANTERIC NAIL KIT, TI GAMMA3® Ø11X200MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM  D-24232
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key14208292
Report Number0009610622-2022-00152
Device Sequence Number4170586
Product Code HSB
UDI-Device Identifier04546540375087
UDI-Public04546540375087
Combination Product (Y/N)N
Initial Reporter CountryFR
PMA/510(K) Number
K034002
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2022
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 12/05/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date01/31/2026
Device Model Number3125-1200S
Device Catalogue Number31251200S
Device Lot NumberK073525
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 04/01/2022
Supplement Date Received by Manufacturer06/07/2022
11/08/2022
Initial Report FDA Received Date04/26/2022
Supplement Report FDA Received Date07/01/2022
12/05/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/08/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age79 YR
Patient SexMale
Patient Weight70 KG